[Social9_Share]

AN EPILEPSY charity has urged people with the condition not to stop taking their medication without first speaking to their epilepsy doctor or nurse.

SUDEP  (Sudden Unexpected Death in Epilepsy)  Action was responding to a report in The Press today about two mums from the York area who say their children’s lives have been devastated by the ‘worst drugs scandal since Thalidomide.’

Terri Gibson,of Holme-on-Spalding-Moor, and Jane B, of York, are amongst about 20,000 mothers nationwide who were prescribed an epilepsy medication during their pregnancies and whose children are thought to have suffered physical deformities and neurological problems as a result.

A charity spokesman said it ‘stands by the women, children and families affected by the misuse of sodium valproate,’adding: “Their stories have been neglected for too long and lessons must be learnt by Government, its agencies and the Health Service, to urgently protect others and recognise the damage done.”

But he said it would also urge that balanced safety information didn’t get lost in the discussions, with SUDEP -Sudden Unexpected Death in Epilepsy – a real risk for people with epilepsy, and not taking medication was a key risk factor.

“Anyone with epilepsy, including pregnant women, must have these safety risks discussed with them so they can make informed choices about their medication, treatment and lifestyle,” he said.

 

Source: yorkpress.co.uk, Mike Laycock

RECENT NEWS